Runner holding sore leg knee pain from running or exercising jogging injury or cramp

Q. I am 44 years old and took simvastatin for five years. I was very active and full of energy before taking simvastatin. Gradually, I lost strength in my body, especially in my left leg. I could hardly raise it to get out of a car or chair. I also began to have memory problems, muscle cramps, muscle twitching, and fatigue.

I went to the emergency room when I got so weak I could hardly walk. There was fear I might have multiple sclerosis or Lou Gehrig’s disease but the tests came back normal.

I was told to stay off simvastatin for 4 to 6 weeks. I have noticed huge changes in only two weeks. The fatigue has gone, I can walk again, my memory and concentration are improved, my strength has returned and my left leg is feeling better!

The neurologist does not think simvastatin could have caused these side effects but I am convinced it did. Are there alternative ways to lower cholesterol?

A. The pain and muscle weakness you experienced have been reported by hundreds of visitors to our website (PeoplesPharmacy.com). We have also heard from many people that statins can cause muscle twitching, fatigue, memory problems and ALS-like symptoms.

There are other ways to control cholesterol and reduce the risk of heart disease. Ask your doctor about drugs such as cholestyramine, niacin or aspirin. We are sending you our Guide to Cholesterol Control and Heart Health with many nondrug approaches and a discussion of the other medications.

One reader shared this experience: “I have taken a number of different statins over the years and always had muscle pain. My doctor recently had me try cholestyramine. It seems to be working fine with no muscle pain. I am surprised it isn’t better known.”

Dale wrote: “I was on simvastatin for several years as were my daughter, son, sister and niece. We all developed severe pains of one sort or another. My doctor told me that he would not drain my knee anymore and that it was time for knee replacement surgery. My daughter was about to have carpal tunnel surgery on both wrists. She suspected simvastatin and and quit taking it. Two weeks later her symptoms were gone. I then quit taking it and my knee problems went away. I have been off of the drug for 5 years and no symptoms have returned. My son, sister and niece have all quit and have had the same results. It seems as if all of my gene pool are allergic to this drug.”

While statins are certainly appropriate for some people, if side effects appear, the benefit/risk ratio may be out of balance. It makes sense to keep evaluating whether a statin is necessary. These drugs are most effective for middle-aged men with heart disease or with multiple risk factors for a heart attack. 

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. CLM
    Salt Lake City
    Reply

    I have been on Atorvastatin for at least 6 months and like many of you have muscle pain in legs, hips, knees, and thighs. It has become worse In the last 8 weeks suffering with pain so bad at night that I am getting very little sleep. A visit to my doctor to inform him of muscle pain and stiffness that has become severe..he assured me it was not the Statin, but at the end of my visit said I could go off the drug for 2 weeks. It has been 8 days since taking the drug and the last 2 days I can see improvement. I am excited to get back to my active life that I have always had. I am 72 and wish I would have never let my doctor talk me into taking the drug. I told him in the beginning I didn’t want to take it and learned the hard way. Also I have a son who is 43 and has been put on 2 different statins and has had muscle pain in his legs.

  2. Linda
    Reply

    Can you just stop taking statins 20mg each night?

    • Nancy
      Boise
      Reply

      I’m so furious! Why are Dr’s prescribing this? I can barely walk today, I hurt so bad everywhere, I couldn’t get any sleep because every time I needed to move it hurt so badly that I couldn’t stand it. I’m trying to work because I can’t take time off right now and it’s very difficult. I’m only 47yo. I’m seriously wondering if I have some serious damage…the area where my liver is aches and feels inflamed and my kidney’s have some damage that I was told was caused by diabetes. Oh, I am so angry!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.